Winter Storm, Jackson Hole
- When
- February 24, 3:00 AM MST to 4:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
An unstable atmosphere and moisture combined to produce heavy snow around the town of Jackson during the morning hours of Sunday, February 24. The heaviest snow fell between 0700MST and 1000MST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An unstable atmosphere and moisture combined to produce heavy snow around the town of Jackson during the morning hours of Sunday, February 24. The heaviest snow fell between 0700MST and 1000MST. Snowfall totals in Jackson ranged from five to eight inches with a high of nine inches reported west of Moose near Beaver Creek. Gusty south wind made travel difficult between Jackson and Moran Junction.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 24, 2:55 AM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 255 AM MST SUN FEB 24 2008 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT WATER VAPOR AND IR SATELLITE IMAGERY THROUGH 07Z SHOW LARGE UPPER LOW APPROACHING THE NORTHERN CA COAST WITH A GOOD TAP OF MOISTURE AHEAD OF THE SYSTEM MOVING INTO THE WESTERN GREAT BASIN. AS THE UPPER LOW MOVES ACROSS NORTHERN CA TODAY AND BECOMES AN OPEN WAVE...THE LEFT FRONT REGION OF A 100+ KT H25 JET WILL MOVE INTO WESTERN WY AND ENHANCE SNOWFALL RATES CAUSED BY INCREASING MOISTURE...MODERATE ISENTROPIC LIFT AND INSTABILITY WITH H7/H5 LAPSE RATES EXCEEDING 7 C/KM. WILL REISSUE THE SNOW ADVISORY FOR MOST OF WESTERN WY FROM 12Z TODAY THROUGH 06Z MONDAY FOR 6-12 INCH SNOWFALL IN THE HIGHER ELEVATIONS AND 3-6 INCH AMOUNTS IN THE LOWER ELEVATIONS. IT WILL REMAIN DRY WITH INCREASING CLOUDS EAST OF THE DIVIDE TODAY WITH HIGHS IN THE UPPER 30S TO UPPER 40S...GIVEN H7 TEMPERATURES NEAR MINUS 6 C AND PARTIAL SUNSHINE. COLD FRONT WILL CROSS WY TONIGHT. NORTH TO NORTHWEST UPSLOPE FLOW AND UNSTABLE AIRMASS BEHIND THE FRONT WILL PRODUCE 1-3 INCHES OF SNOW IN THE BIGHORN MOUNTAINS AND IN THE HIGHER ELEVATIONS OF NORTHWESTERN WY WITH SLIGHT CHANCE TO CHANCE POPS TONIGHT IN THE LOWER ELEVATIONS OF THE CWA. CONTINUED NORTHWEST FLOW ALOFT...MODERATE MID LEVEL INSTABILITY AND A SHORTWAVE MOVING FROM WESTERN MT TO WY MONDAY WILL PRODUCE NUMEROUS SNOW SHOWERS IN THE HIGHER ELEVATIONS AND A CHANCE OF SNOW SHOWERS IN THE LOWER ELEVATIONS. CAA WILL CONTINUE THROUGHOUT THE DAY MONDAY...AND HIGH TEMPERATURES WILL BE 6-10 F COLDER THAN TODAY. SNOW SHOWERS WILL MOVE SOUTH OF THE CWA AFTER 06Z TUESDAY WITH LARGE UPPER RIDGE OVER THE WESTERN U.S. BUILDING INTO WY. TUESDAY SHOULD BE MAINLY DRY AND SEASONABLY COLD. THE NAM IS SHOWING A WEAK SHORTWAVE BRUSHING NORTHERN WY TUESDAY AFTERNOON. THERE IS LIMITED MOISTURE WITH THIS SHORTWAVE...BUT IT COULD PRODUCE ISOLATED SNOW SHOWERS IN THE NORTHWESTERN MOUNTAINS AND THE NORTHERN BIGHORNS TUESDAY AFTERNOON. .LONG TERM...WEDNESDAY THROUGH SUNDAY ACTIVE SPLIT FLOW PATTERN CONTINUES INTO EXTENDED TIMEFRAME...SPLIT TROUGH PASSAGES FOLLOWED BY TRANSITORY RIDGES THAT WILL KEEP AIRMASS WELL-MIXED. WEDNESDAY STARTS WITH TRANSITORY RIDGE OVER AREA WITH NEXT PACIFIC TROUGH SPLITTING ALONG THE WEST COAST...WITH WESTERLY FLOW BRINGING IN LOW CHANCES OF PRECIPITATION TO THE WESTERN MOUNTAINS AND MILD CONDITIONS WITH BREEZY/WINDY AREAS EAST OF THE DIVIDE. PIECES OF THIS TROUGH EJECT ACROSS THE AREA WEDNESDAY NIGHT AND THURSDAY...THE NORTHERN STREAM BRINGING A CLIPPER DOWN ACROSS EASTERN MONTANA INTO THE HIGH PLAINS ON THURSDAY...RESULTING IN A CANADIAN COLD FRONT PUSHING SOUTH ACROSS THE NORTHEAST HALF OF THE STATE...A CHANCE OF LIGHT SNOW OVER THE BIG HORN MOUNTAINS AND EASTERN JOHNSON COUNTY...AND SLIGHTLY COOLER CONDITIONS ACROSS THE AREA BUT SEASONABLY MILD. A TRANSITORY RIDGE FOLLOWS FRIDAY BRINGING WARMER AND DRIER WEATHER. MEDIUM-RANGE MODELS THEN SHOW INCREASING SPREAD NEXT WEEKEND...THE LATEST 00Z EC SHOWING A CONTINUATION OF SPLIT FLOW WHILE THE GFS IS MORE PROGRESSIVE BUT STRONGER DIGGING ENERGY INTO NW U.S. SATURDAY MORNING. NOT ENOUGH CONFIDENCE AT THIS POINT TO VEER TOO FAR FROM CURRENT SPLIT FLOW REGIME AND LESS PROGRESSIVE MORE SPLIT EC REPRESENTS THIS PERSISTENCE BEST. NEXT WEEKENDS TROUGH PASSAGE LOOKS VERY SIMILAR TO TODAYS IN THIS REGARD WITH THE POSSIBILITY FOR SIGNIFICANT SNOWFALL IN THE WESTERN MOUNTAINS WITH SHOWERY PRECIPITATION SPREADING EAST OF THE DIVIDE LATE IN THE WEEKEND. && .AVIATION... SNOW AND MVFR TO IFR CONDITIONS ARE EXPECTED ACROSS THE WEST TODAY ALONG WITH GUSTY SOUTH TO SOUTHWEST WINDS OF 15 TO 30 MPH. STRONG WINDS AHEAD OF THIS STORM WILL IMPACT THE AREA FROM EASTERN SWEETWATER COUNTY OVER TO CASPER WHERE SOUTHWEST WINDS OF 25 TO 35 MPH WILL BE COMMON WITH GUSTS OVER 50 MPH IN THE WIND PRONE AREAS. MOST AREAS EAST OF THE DIVIDE WILL TURN WINDY AS THE DAY WEARS ON. PERIODS OF LIGHT SNOW AND MVFR TO LOCAL IFR CONDITIONS WILL PREVAIL IN THE WEST TONIGHT. A COLD FRONT WILL BRING A CHANCE OF SNOW AGAIN TO THE WEST AND AREAS EAST OF THE DIVIDE ON MONDAY. && .FIRE WEATHER... A SIGNIFICANT SNOWFALL WILL AFFECT MUCH OF WESTERN WYOMING TODAY...WHILE IT WILL REMAIN DRY EAST OF THE DIVIDE. AHEAD OF THE STORM SYSTEM TO THE WEST...SOUTHWEST WINDS ACROSS EASTERN SWEETWATER COUNTY AND NATRONA COUNTY WILL INCREASE TO 15 TO 25 MPH THIS AFTERNOON WITH WIND GUSTS UP TO 40 MPH. A COLD FRONT WILL CROSS THE REGION TONIGHT WITH NUMEROUS SNOW SHOWERS IN THE HIGHER ELEVATIONS AND ISOLATED TO SCATTERED SNOW SHOWERS IN THE LOWER ELEVATIONS. COLDER AIRMASS WILL MOVE INTO WYOMING MONDAY...BUT RELATIVE HUMIDITY WILL REMAIN GENERALLY ABOVE 40 PERCENT...AS MOSTLY CLOUDY SKIES AND SCATTERED TO NUMEROUS SNOW SHOWERS CONTINUE. && .RIW WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY UNTIL 11 PM MST THIS EVENING FOR WYZ001-012>014- 023>027. && SHORT TERM...SMITH LONG TERM...AEM AVIATION...SKRBAC FIRE WEATHER...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 349 PM MST SAT FEB 23 2008 WYZ001>020-022>030-241300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 349 PM MST SAT FEB 23 2008 ...SNOW ADVISORIES FOR MUCH OF WESTERN WYOMING FROM 5 AM SUNDAY THROUGH 11 PM SUNDAY... .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PACIFIC STORM SYSTEM WILL IMPACT WESTERN WYOMING SUNDAY AND SUNDAY EVENING. SNOW WILL BECOME MODERATE AT TIMES THROUGH THE DAY SUNDAY...THEN BEGIN TO TAPER IN THE EVENING. SNOWFALL OF 6 TO 12 INCHES IN THE MOUNTAINS...WITH 3 TO 7 INCHES IN THE VALLEYS ARE EXPECTED BY 11 PM. ALSO...SOUTH TO SOUTHWEST WINDS WILL INCREASE CAUSING DRIFTING AND SOME BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT SNOWFALL SUNDAY AND SUNDAY EVENING. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72694.